Neuropathy (say "nurr-AW-puh-thee") from damaged nerves is a side effect of some chemotherapy medicines. It also may be called peripheral neuropathy.
People who are having chemotherapy may notice pain and loss of feeling in their fingers and toes. As the neuropathy gets worse, it moves into their hands and feet and up into their arms and legs.
Neuropathy may cause tingling, burning, numbness, or weakness in the hands or feet. Or it may feel like a sharp stabbing pain. It can cause problems with balance and difficulty walking. It may make the person more or less sensitive to heat and cold.
While getting chemotherapy, a person who has symptoms of neuropathy should tell his or her doctor right away. Sometimes the dosage of medicines used in chemotherapy can be lowered, or different medicines can be used. This may avoid further nerve damage.
After chemotherapy, symptoms of neuropathy often go away with time. It may take as much as a year or more. But some of the nerve damage may be permanent.
June 28, 2013
Sarah Marshall, MD - Family Medicine & Ross Berkowitz, MD - Obstetrics and Gynecology
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
We are happy to take your appointment request over the phone, or, you may fill out an online request form.
Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.